|procrit and condoms
Feb 19, 2005
Hey Dr. Bob,
Looks like I may need Procrit to treat my anemia but my practitioner (not an MD) says maybe I should wait because it's coming out in an oral form soon and that way i wouldn't have to mess with the IV stuff. How long should I wait?
Next my new boyfriend says he's allergic to latex condoms --- causes itchy butt rash and he's not too happy with the polyurethane ones? Any suggestions?
Response from Dr. Frascino
You should wait for an oral form of Procrit??? That could be a very long wait. What oral form of Procrit??? That's an interesting comment that your "practitioner" made and more than anything clearly illustrates the dude (or dudette) definitely needs more practice before dispensing information. I know of no oral form of Procrit "soon" to be released or even on the very distant horizon. Next, Procrit does not require IV (intravenous) administration. It can be given subcutaneously (just under the skin) with a tiny needle. It is quite easily self-injected just once per week. I'd suggest you discuss this with your HIV specialist the real doctor and do mention the practitioner's advice was, shall we say, less than optimal.
Next, latex allergy is indeed a very real condition. Your new boyfriend can consult with an allergist to confirm whether he has the very significant kind of latex allergy. Some forms are so severe they can be like a bee sting reaction (anaphylaxis). If that is the case, polyurethane condoms are still your best bet at the moment. If, on the other hand, all he has is an "itchy butt rash" when exposed to latex, and he dislikes polyurethane, an option would be for you to wear a latex condom covered with water-based lubricant and then a lambskin condom over the top again covered with more water-based lubricant. In general, I do not recommend "double bagging" (using two condoms), as the friction between two latex layers can cause them to break; however, in this particular instance it's an option that you could carefully try.
Hope that helps.
Scotch Now or wait?
just sayin' thanks (and 1 last quick question)
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.